Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Morristown, TN

June 23, 2004Anderson County, Knox County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 23, 2004, 1:00 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 1:00 PM EDT (17:00 UTC)
Expired
Jun 23, 2004, 4:00 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Anderson County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 231702
FFWMRX
TNC001-093-232000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 400 PM EDT

* AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN FROM HALLS TO 23 MILES SOUTHWEST
  OF ROSEDALE...OR FROM 5 MILES NORTHEAST OF KNOXVILLE TO 7 MILES
  NORTH OF ROCKWOOD.  THE LINE OF THUNDERSTORMS PRODUCING THE FLASH
  FLOOD WAS MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KARNS...KNOXVILLE...POWELL...KIMBERLIN HEIGHTS...MASCOT...
  ROSEDALE...MALONEYVILLE...LAKE CITY...CLINTON...HALLS

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 1 TO 2 
INCHES OF RAIN HAVE FALLEN OVER THE PAST 2 HOURS. AN ADDITIONAL 1 TO 
2 INCHES OF RAIN ARE EXPECTED OVER THE NEXT 2 HOURS.

DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME
A RAGING TORRENT IN A MATTER OF MINUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3587 8383 3587 8401 3582 8416 3593 8427
      3616 8444 3624 8415 3625 8402 3616 8389
      3616 8375 3598 8365

$$

SP
1 follow-up statement
000 
WGUS74 KMRX 231825
FFSMRX
TNC001-093-232000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT WED JUN 23 2004

...A FLASH FLOOD WARNING CONTINUES FOR ANDERSON AND KNOX COUNTIES
UNTIL 400 PM EDT...

LOCATIONS IN THE WARNING INCLUDE...OAK RIDGE...KARNS...POWELL...
KNOXVILLE...HALLS...MALONEYVILLE...MASCOT...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 1 TO 2 
INCHES OF RAIN HAVE FALLEN OVER THE PAST 2 HOURS. AN ADDITIONAL 1 TO 
2 INCHES OF RAIN ARE EXPECTED OVER THE NEXT 1 TO 2 HOURS.

DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME
A RAGING TORRENT IN A MATTER OF MINUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3612 8436 3592 8429 3595 8373 3616 8375

$$

SP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:16 AM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 23, 9:16 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EDT WED JUN 23 2004

.DISCUSSION...
WILL TWEAK ZONES FOR TEMPS...MAINLY TO LOWER SLIGHTLY.  FLOOD WATCH
LOOKS GOOD WITH LOTS OF SHOWERS/STORMS MOVING TOWARD THE AREA FROM
THE SOUTHWEST.  EXPECT MODERATE TO HEAVY RAINS OVER MUCH OF THE
AREA.  WILL CHANGE THE WORDING TO ADD PERIODS OF TO THE
PRECIPITATION TO INDICATE THAT IT WONT RAIN NONSTOP ALL DAY.
OTHERWISE GRIDS AND FORECAST LOOK GOOD.

WILL MONITOR RAINFALL RATES VERY CLOSELY...ESPECIALLY OVER AREAS
FROM WEST KNOX AND NORTHERN BLOUNT COUNTIES WEST-SOUTHWEST INTO
LOUDON...NORTHERN MONROE...SOUTHERN ROANE...AND INTO NORTHERN MEIGS
AND NORTHERN RHEA COUNTIES...WHERE RAINFALL THE LAST FEW DAYS HAS
BEEN HEAVIEST.  THESE AREAS WILL LIKELY BE THE FIRST TO EXPERIENCE
FLOODING AS THE NEW RAINS MOVE IN.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FROM 600 AM EDT WEDNESDAY UNTIL 400 PM EDT WEDNESDAY
FOR ZONES NCZ060>061.

TN...FLOOD WATCH FROM 600 AM EDT WEDNESDAY UNTIL 400 PM EDT WEDNESDAY
FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...
TNZ098>102.

VA...FLOOD WATCH FROM 600 AM EDT WEDNESDAY UNTIL 400 PM EDT WEDNESDAY
FOR ZONES VAZ001>002...VAZ005>006...VAZ008.

&&

SP
Hazardous weather outlook, Jun 23, 5:05 AM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT WED JUN 23 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-240900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
505 AM EDT (405 AM CDT) WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

...FLOOD WATCH IS IN EFFECT UNTIL 4 PM EDT (3 PM CDT)...
A COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS TODAY.  A VERY MOIST ATMOSPHERE AHEAD OF
THE FRONT WILL ALLOW NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE AREA TODAY.  SOME OF THESE STORMS WILL PRODUCE HEAVY
RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

...HEAVY RAINS ARE POSSIBLE FRIDAY...

A TROUGH OF LOW PRESSURE ALOFT WILL MOVE NORTHEAST FROM THE GULF
OF MEXICO TO THE SOUTHERN APPALACHIANS FRIDAY.  ABUNDANT TROPICAL
MOISTURE WILL BE PULLED NORTHEAST WITH THIS SYSTEM INTO THE REGION
ALLOWING NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH
CAROLINA.  SOME OF THESE STORMS COULD PRODUCE HEAVY RAINFALL WITH
THE POSSIBILITY OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
LOCALIZED FLASH FLOODING.  ALSO...MAY BE REQUIRED FRIDAY DUE TO
THE RETURN POTENTIAL OF FLASH FLOODING OF STREAMS...LOW LYING
AREAS...AND STREET FLOODING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:40 AM EDTFlash Flood WarningMRXGreene, Hawkins, Washington3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.